MAUDE Adverse Event Report: SMITH & NEPHEW, INC. UNKNOWN SPECTRON EF STEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. UNKNOWN SPECTRON EF STEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number UNKNOWN
Medical Device Problem Code Loosening of Implant Not Related to Bone-Ingrowth (4002)
Health Effect - Clinical Codes Osteolysis (2377); Inadequate Osseointegration (2646)
Date of Event 01/31/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: case (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication identified through a review of clinical evidence from literature sources that includes reference to the use of a smith+nephew product.The reported issue(s) relate to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.Doi: https://doi.Org/10.1002/jbm.B.35023.Wolf, s., johannessen, a.C., ellison, p., furnes, o., hallan, g., rogg, k.,.& høl, p.J.(2022).Inflammatory tissue reactions around aseptically loose cemented hip prostheses: a retrieval study of the spectron ef stem with reflection all-poly acetabular cup.Journal of biomedical materials research part b: applied biomaterials, 110(7), 1624-1636.
 
Event or Problem Description
It was reported that on literature review "inflammatory tissue reactions around aseptically loose cemented hip prostheses: a retrieval study of the spectron ef stem with reflection all-poly acetabular cup" 108 months after a tha surgery, where an spectron ef stem and a reflection non-crosslinked all-polly cup were implanted, the patient underwent a revision surgery due to loosening of the cup and the stem, and osteolysis.The study determined that both the stem and the cup were worn, additionally pe, cr, co and zr particles were present in the periprosthetic tissue.Current health status of the patient is unknown.No further information is available.
 
Additional Manufacturer Narrative
H10: additional information received by the manufacturer has identified that this event should be re-evaluated for mdr reporting.A response was received from the publication author, indicating that the polyethylene (pe) particles liberated by the cup's wear may have been the primary cause of the osteolysis in the femur, as well as the loosening of the stem.Therefore, the stem will be handled as a concomitant device under report number 1020279-2024-00230.

Brand Name
UNKNOWN SPECTRON EF STEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18577308
Report Number1020279-2024-00232
Device Sequence Number9080363
Product Code JDI
UDI-Device Identifier03596010195586
UDI-Public03596010195586
Combination Product (Y/N)N
Initial Reporter CountryNO
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Literature,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberUNKNOWN
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/16/2024
Supplement Date Received by Manufacturer03/27/2024
Initial Report FDA Received Date01/25/2024
Supplement Report FDA Received Date04/25/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR
Patient SexMale